Family and Caregiver Schizophrenia Discussion Forum

Feeling sad


#1

can’t help feeling sad over my son’s illness, he’s been crying for 1 month now, I’ve taken him to his psych. and to the e.r. he says it’s the depakote causing it. I am feeling really sad today I can’t believe what a toll this illness has taken I feel an utmost sense of pain seeing my son this way I feel helpless,hopeless it’s very draining. I wish I could make things better for him, the only way I can is to keep him home instead of a locked facility I’ve heard horror stories


#2

I know u want to protect ur son so maybe changing his meds might help him. It’s usually the voices that make me cry. Talk to his shrink about the effect the meds r having on him. Maybe they’ll prescribe something else or an anti depressant to go with. Hospitals these days r not so bad I assure u. I’ve been in 3 times and it’s more boring than anything else tbh. Good luck with ur son. Xxx


#3

the most important thing is that you care, you also recognize your son’s illness, and that you love him, wow you are special just for those things alone.
so good on you for caring.
personally if you can handle it , your son being at home would be a good idea, more healing.
but it is important that you look after yourself ,because if you can not keep it together it will be harder for him.my thoughts are with you, hugs to you and your son.
take care.


#4

I’ve heard many horrible life experiences from people who have been abandoned by their parents after contracting this. The fact that your still by his side will help him more then you can ever guess.

There will be some hard days for both of you, but when he begins to stabilize, things will brighten up.

As far as facilities. Some are bad; true, but some are really nice and not locked or archaic. Give it a look for yourself. Not that you would ever want to have him end up in hospital but there might come a time. My parents never wanted to send me to hospital but there was a time in life I was so far gone, I needed more help then they could provide. They hated to do it, and yes, I was really angry about it.

But in hind sight, now that I have a job and I do live in my own apartment, I’m grateful for what I learned and the attitude adjustment I got when I was in.

There are also day hospitals and lots of therapy and many resources on this site and NAMI site and even his pdoc or therapist might be able to help you spread that net of support system for both of you.


#5

Yeah, every hospital or psyche ward I’ve been in was different. Different physically and each had a different atmosphere. I was only frigtened by one. I mean in ALL of them there were certain aspects that were scary. But in only one was REALLY afraid. I was in a small ward, deep in the bowls of our county hospital.The people were hardcore people all medicated heavily to make them zombies… Just scary people. I was so scared of the patient I shared a room with that I couldn’t sleep. I was afraid he would kill me in my sleep. I had checked myself in at night (it’s a long story). When my parents came to see me the next day they were horrified at the conditions there and could see I did not belong with the other people.They did everything they knew and gott me out of there that day. But I’ve been in really nice wards too.


#6

Hi onesadmother. First welcome to the forum and it’s ok to feel sad. Try to find some time to do things just for you. A long bath with a good book. Take care of yourself physically. I am aware of how taking care of someone with a mental illness can take over your life. It’s something I struggle with to not let happen. The more positive you can keep yourself the better you may be able to cope with the day to day.

If your son has been on depakote for a month and it’s still making him cry all the time than I would think a different medication might be needed. Can I ask what your son’s diagnoses is? I have never heard of depakote/valproate so I just looked it up. If it’s being used as a mood stabilizer then it doesn’t appear to be working.

Try not to give up hope. As they say: It’s not over til the fat lady sings. Sometimes when you least expect it good things can happen.


#7

I’m really glad you’re on this site. Your experience and knowledge are extremely helpful. And you know things that only a mother would know.

Thanks for your many contributions and perspective.

Blessings,

Anthony


#8

thank you, RADMEDTECH, for your kind words, any kind word is appreciated after struggling with my son
Blessing to you


#9

thank you for your kind words, I appreciate your support as this journey is a difficult one with it’s up’s and downs


#10

My son has been on the depakote since July of this year, I haven’t noticed any improvement while he’s been on it. His psych doesn’t want to take him off it. But I feel his psych. doesn’t know what she’s doing I ask her questions and her reply is I DON’T KNOW??


#11

If you don’t feel comfortable with pdoc, can you change to another? Have you asked your son why he cries? Is he depressed or is it hallucinations making him cry?


#12

I understand your sadness but know things will get better. What other meds does your son take? Depakote is to help with mood i.e. mania commonly prescribed for bi-polar patients. Maybe your son needs an anti-depressant. My son is schizoaffective and has been stable since March. He finally agreed to the monthly injection and takes Depakote to control his mania. He has been doing so well. I thank God everyday, but it does take time. He was originally dx in 2011 but was showing signs of the illness around age 18. It has been a real roller coaster ride, but for now, things are looking brighter everyday. I wish you the best – hang in there.


#13

I cry almost every day because of the trauma that I have experienced. I am in remission but the meds are major tranquilizers, they sometimes do more than just make your psychotic symptoms go away; they can be the ultimate downers. I actually miss the crazed energy I had when I wasnt as medicated, I would just go the gym and play video games all day. Now I feel slightly depressed, and pretty numb. I just see how much suffering this illness causes and I am also studying psychology in school, so I have schizophrenia on my mind alot. The first day I was symptom free, i just sat and made up for a years worth of not crying. Your son probably has great insight if he is crying, I never cried when I was psychotic because I didnt think of myself as psychotic. I think crying is an indicator of knowing whats wrong, and schizophrenia is definitly something to cry about.


#14

Very nicely put. That is exactly what goes through my head as well. I feel HORID for what I’ve put my family through now that I’m healing enough to get my memory back. It’s a bitter/sweet sign of becoming lucid for me.


#15

My tips: 1. it curable so dont be worry 2. make it clear for yourself and your son that its a brain disorder and not an spiritual disorder so it must be cured by meds 3. finding the right combination of meds takes time and needs patience and regularly going to doctors 4. there is difference between doctors so after working with one doctor at least for 6 months without a desired result change your doctor or you can do it even faster. 5.its a lifetime disorder sth like diabetes so until you take your meds you are ok so make the right phychiatrist a lifetime friend. Its not gonna ruin your life and your son’s life, it could be even a worse incident so remain grateful about your and you son’s life.


#16

Hi, I’m sorry that you are feeling down over your son’s situation, but please don’t give up hope. I am living with schizoaffective disorder, and have been taking Depakote ER for years, on top of another anticonvulsant medication which I am currently tapering off of. I also take an antipsychotic for my psychosis. Depakote usually does not cause crying spells or extreme sadness. It is an anticonvulsant - mood stabilizer which helps control mania, and helps some with depression. Please talk to a doctor about this. If your son is suffering from mood issues, the Depakote levels might be too low for now.
Please make sure he gets his levels tested, it is required. One month is not a long time for the Depakote to fully get into his system. But talk to his doctor about it - crying is usually not a side effect of this medication. Depakote should help some with depression, not cause it.


#17

I do believe your are right about him knowing how ill he is, he also has tardive dyskinesia which is a movement disorder and he often cries that he’s crippled not, so yes he has some insight into his issues, although he doesn’t think he is ill with sz. Thank you for your insight it helps.


#18

true, things could be worse I’m glad he’s home so I can keep an eye on him, and his meds


#19

15 posts were split to a new topic: Feeling sad too